Korean J Anesthesiol Search

CLOSE


Korean J Anesthesiol > Volume 71(6); 2018 > Article
Ok and Sohn: Amlodipine toxicity and lipid emulsion
We read the interesting article ‘Amlodipine toxicity complicated by concurrent medications’ in the Korean Journal of Anesthesiology [1]. In addition to the supportive treatment of amlodipine toxicity reported by Gupta and Kerai [1], the following should be considered in the treatment and interpretation of this case. First, amlodipine is a dihydropyridine L-type calcium channel blocker and mainly produces vasodilation in the treatment of hypertension [2]. Toxic doses of amlodipine produce not only vasodilation but also severe cardiac depression [2]. It has been reported that lipid emulsion alleviates the severe cardiovascular depression induced by toxic doses of amlodipine [24]. In addition, the widely accepted underlying mechanism associated with lipid emulsion-mediated treatment of local anesthetic toxicity is a scavenging effect (lipid sink and shuttle), in which a drug with high lipid solubility is absorbed into a lipid emulsion of plasma from tissue and then transported into the liver and muscle for detoxification [5]. Moreover, lipid emulsion alone causes a direct inotropic effect [5]. Taking into consideration the above comments, as amlodipine is highly lipid soluble (log [octanol/water partition coefficient]: 3.0) and a toxic dose of amlodipine additionally produces myocardial depression, lipid emulsion treatment should be considered for the treatment of cardiovascular depression induced by a toxic dose of amlodipine [2,5]. Second, Gupta and Kerai [1] emphasized successful treatment of amlodipine toxicity complicated by concurrent medication. Following a suicide attempt using a specific drug, additional agents other than the drug used in the attempt are concurrently administered in some cases of drug toxicity. In some cases of amlodipine toxicity with other concurrent medication (ethanol, simvastatin, and trazodone), as in this case report, lipid emulsion treatment partially contributes to recovery from cardiovascular depression induced by a toxic dose of amlodipine [2,4]. We believe that timely treatment including activated charcoal and supportive care in this case also contributed to recovery from amlodipine-induced cardiovascular depression.

References

1. Gupta B, Kerai S. Amlodipine toxicity complicated by concurrent medications. Korean J Anesthesiol 2018; 71: 489–90.
crossref pmid pmc pdf
2. Meaney CJ, Sareh H, Hayes BD, Gonzales JP. Intravenous lipid emulsion in the management of amlodipine overdose. Hosp Pharm 2013; 48: 848–54.
crossref pmid pmc
3. Karbek Akarca F, Akceylan E, Kıyan S. Treatment of amlodipine intoxication with intravenous lipid emulsion therapy: a case report and review of the literature. Cardiovasc Toxicol 2017; 17: 482–6.
crossref pmid pdf
4. Patel T, Tietze D, Mehta AN. Amlodipine overdose. Proc (Bayl Univ Med Cent) 2013; 26: 410–1.
crossref pmid pmc
5. Fettiplace MR, Weinberg G. The mechanisms underlying lipid resuscitation therapy. Reg Anesth Pain Med 2018; 43: 138–49.
crossref pmid


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
Room 1006 Yong-Seong BIZTEL Building, 109, Hangang-daero, Yongsan-gu, Seoul 04376, Korea
Tel: +82-2-795-5129    Fax: +82-2-792-4089    E-mail: anesthesia@kams.or.kr                

Copyright © 2018 by Korean Society of Anesthesiologists. All rights reserved.

Developed in M2community

Close layer
prev next